One-way wave propagation with amplitude based on pseudo-differential operators

T.J.P.M. op 't Root, C.C. Stolk

    Research output: Contribution to journalArticleAcademicpeer-review

    7 Citations (Scopus)

    Abstract

    The one-way wave equation is widely used in seismic migration. Equipped with wave amplitudes, the migration can be provided with the reconstruction of the strength of reflectivity. We derive the one-way wave equation with geometrical amplitude by using a symmetric square root operator and a wave field normalization. The symbol of the square root operator, $\omega\sqrt{1/c(x,z)^2-\xi^2/\omega^2}$, is a function of space-time variables and frequency $\omega$ and horizontal wavenumber $\xi$. Only by matter of quantization it becomes an operator, and because quantization is subjected to choices it should be made explicit. If one uses a naive asymmetric quantization an extra operator term will appear in the one-way wave equation, proportional to $\partial_xc$. We propose a symmetric quantization, which maps the symbol to a symmetric square root operator. This provides geometrical amplitude without calculating the lower order term. The advantage of the symmetry argument is its general applicability to numerical methods. We apply the argument to two numerical methods. We propose a new pseudo-spectral method, and we adapt the 60 degree Padé type finite-difference method such that it becomes symmetrical at the expense of almost no extra cost. The simulations show in both cases a significant correction to the amplitude. With the symmetric square root operator the amplitudes are correct. The $z$-dependency of the velocity lead to another numerically unattractive operator term in the one-way wave equation. We show that a suitably chosen normalization of the wave field prevents the appearance of this term. We apply the pseudo-spectral method to the normalization and confirm by a numerical simulation that it yields the correct amplitude.
    Original languageUndefined
    Article number10.1016/j.wavemoti.2009.08.001
    Pages (from-to)67-84
    Number of pages18
    JournalWave motion
    Volume47
    Issue number2
    DOIs
    Publication statusPublished - Mar 2010

    Keywords

    • Symmetry
    • One-way
    • EWI-18020
    • Quantization
    • IR-72152
    • Amplitude
    • Pseudo-differential
    • METIS-270856

    Cite this

    op 't Root, T. J. P. M., & Stolk, C. C. (2010). One-way wave propagation with amplitude based on pseudo-differential operators. Wave motion, 47(2), 67-84. [10.1016/j.wavemoti.2009.08.001]. https://doi.org/10.1016/j.wavemoti.2009.08.001